Herb Poisoning Workup

Updated: Feb 11, 2016
  • Author: Fermin Barrueto, Jr, MD, FAAEM, FACEP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Workup

Approach Considerations

When evaluating critically ill patients with unknown ingestions, a number of laboratory tests should be considered to help identify the possible toxic effects and severity of illness caused by the material ingested. Laboratory tests can include the following:

  • Complete blood count (CBC) and peripheral blood smear - Anemia and basophilic stippling should raise a suspicion of lead contamination/exposure
  • Electrolyte level - Elevated potassium level should raise a suspicion of cardiac glycoside exposure
  • Blood urea nitrogen (BUN) level
  • Creatinine level
  • Glucose level
  • Liver function tests (LFTs)
  • Electrocardiogram (ECG) - To evaluate for evidence of cardiac glycoside effects (bradycardia, AV blocks, suprajunctional rhythms, PR prolongation, "scooping" of ST segment)
  • Urinalysis
  • Urine and serum toxicologic screens (including aspirin and acetaminophen levels)
  • Pregnancy test

Evaluate serum digoxin levels with exposure to plants containing cardiac glycosides, such as Digitalis lanata. Serum digoxin levels in these circumstances reflect exposure only and do not correlate with toxicity (see Cardiac Glycoside Plant Poisoning).

A proper history of which herbal products the patient takes is also vital for guiding therapeutic drug monitoring (eg, checking digoxin levels to determine whether the patient is taking the appropriate dose). Multiple herbal products may interfere with the assay and give either falsely elevated or decreased digoxin serum concentrations because of interference with the digoxin assay.

Use urine drug screens to detect adulterants (eg, thin-layer chromatography, gas chromatography, mass spectrometry). Ephedra use may be detected as phenylpropanolamine (which was recalled from US market) or may turn the amphetamine screen on a urine drug screening test positive.

Heavy metal screens may be appropriate with specific clinical presentations. See the following:

Consider computed tomography scan of the brain for patients with altered mental status. Radiographs can assist with diagnosing heavy metal exposure if opacities are seen with the gastrointestinal tract. Even a radiograph of the herbal product itself may reveal the presence of a heavy metal.

Consider a lumbar puncture for patients with altered mental status of unclear etiology, especially if fever and/or nuchal rigidity is present.